Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 30, NWS Dodge City, KS

August 31, 1996Scott County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 31, 1996, 5:55 PM CDT for Scott County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1996, 5:55 PM CDT (22:55 UTC)
Expired
Aug 31, 1996, 8:00 PM CDT
In force
2 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 312255
FFWDDC
KSC171-010100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SAT AUG 31 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL KANSAS

   ...SOUTHERN SCOTT COUNTY
 
...FLASH FLOOD WARNING FOR THE SOUTHERN HALF OF SCOTT COUNTY UNTIL 8
PM...

AT 545 PM CDT...DODGE CITY DOPPLER RADAR ESTIMATED 2.5 TO 3.5 INCHES
OF RAIN HAVE FALLEN IN THE SOUTHWEST PART OF SCOTT COUNTY...WITH
THE HEAVIEST AMOUNTS FROM 10 MILES WEST-SOUTHWEST OF SCOTT CITY TO
NEAR THE COUNTY LINE 16 MILES SOUTH OF SCOTT CITY.

AREAS ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING ARE IN THE WHITE
WOMAN CREEK DRAINAGE BASIN...INCLUDING ROCKY DRAW...LION CREEK AND
WHITE WOMAN BOTTOM.

HIGHWAY 83 SOUTH OF SCOTT CITY...AND COUNTY ROADS WEST OF HIGHWAY 83
AND SOUTH OF HIGHWAY 96 ARE IN THE WARNED AREA.  IF YOU MUST DRIVE
IN SOUTHERN SCOTT COUNTY THIS EVENING...USE EXTREME CAUTION.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
 
DO NOT DRIVE
THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A
CAR FROM A ROADWAY. ALSO...THE ROADBED MAY NOT BE INTACT UNDER THE
WATER.

BURKE/SEARCY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:50 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 3:50 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT SAT AUG 31 1996

HAD BEEN WATCHING THE RAIN GAGE CLOSELY THIS PM AS THE AUGUST RAINFALL
RECORD WAS IN JEPORDY.  LINE OF TRW MOVING THRU BUT AS USUAL HEAVIEST
CORE WENT ABOUT 3 MILES SOUTH AND ANOTHER ABOUT 2 MILES WEST OF THE
STATION.  LOOKS LIKE WE WILL LAG THE RECORD BY ABOUT 1/4 OF AN INCH
UNLESS SOMETHING ELSE POPS.  WITH VORT SHEAR ZONE STILL WEST (AS
EVIDENT BY PROFILERS) THERE STILL EXISTS THE POSSIBILITY OF MORE TRW.
WHERE AREAS HAVE GOTTEN A LITTLE SUN...CONVECT TEMP WAS REACHED POPPING
WIDELY SCATTERED TRW.  KEPT FAR WEST OUT OF POPS THIS EVE AS THEY SHLD
BE ON THE WEST EDGE OF 50H SHEAR AXIS.  ELSEWHERE...WENT WITH SCT POPS.
TEMPS TO BE NEAR GUID AS FWC/FAN HAS BEEN CLOSE LAST FEW DAYS.

IN LONGER TERM...WENT WITH LOW POPS FAR EAST ON SUNDAY AS VORT AXIS
SHIFTS EAST.  ATTENTION THEN SHIFTS TO S/WV MOVING ACRS NORTH ROCKIES
AND WEAKENING COLD FRONT MOVING SE INTO HIGH PLAINS.  THINK SOME
CONVECTION TO POP LATE TMRW IN HIGHER TERRAIN NEAR DEEPENING SFC TROF
WHERE SFC MOIST CONVERGENCE WILL BE ENHANCED.  SOME OF THIS COULD SPILL
INTO FAR WEST AND NW COUNTIES TMRW EVE/NIGHT SO INCLUDED SLGT POPS
THERE.  ON LABOR DAY...SHLD BE MOSTLY SUNNY.  COULD BE MORE POPS LATE
MONDAY EVE WITH SFC TROF CONTINUING IN WESTERN AREAS.

DDC 063/082 064/085 065 311
GCK 062/083 063/085 065 312
EHA 062/084 064/089 064 112
LBL 064/085 064/086 065 311
HYS 063/083 063/083 066 311
P28 066/085 066/088 067 321

HUTTON

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.